Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Grand Rapids, MI

August 3, 2017Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2017, 5:15 PM EDT for Mason County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 5:15 PM EDT (21:15 UTC)
Expired
Aug 3, 2017, 6:00 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 145 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KGRR 032115
SVRGRR
MIC105-032200-
/O.NEW.KGRR.SV.W.0027.170803T2115Z-170803T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
515 PM EDT THU AUG 3 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northern Mason County in west central Michigan...

* Until 600 PM EDT.

* At 515 PM EDT, a severe thunderstorm was located over Ludington SP,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Ludington...           Ludington SP...        Fountain...
  Free Soil...           Freesoil...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4417 8606 4417 8604 4401 8604 4395 8645
      4395 8646 4397 8646 4403 8651 4406 8651
      4408 8649 4412 8643 4418 8639
TIME...MOT...LOC 2115Z 251DEG 18KT 4406 8647 

HAIL...0.75IN
WIND...60MPH
 
$$

JAM
2 follow-up statements
191 
WWUS53 KGRR 032130
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
530 PM EDT THU AUG 3 2017

MIC105-032200-
/O.CON.KGRR.SV.W.0027.000000T0000Z-170803T2200Z/
Mason MI-
530 PM EDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN MASON COUNTY...

At 529 PM EDT, a severe thunderstorm was located 6 miles east of
Ludington State Park, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Ludington...           Ludington SP...        Fountain...
Free Soil...           Freesoil...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4417 8606 4417 8604 4401 8604 4395 8645
      4395 8646 4397 8646 4403 8651 4406 8651
      4408 8649 4412 8643 4418 8639
TIME...MOT...LOC 2129Z 251DEG 18KT 4408 8638 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

LAURENS
897 
WWUS53 KGRR 032158
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
558 PM EDT THU AUG 3 2017

MIC105-032207-
/O.EXP.KGRR.SV.W.0027.000000T0000Z-170803T2200Z/
Mason MI-
558 PM EDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MASON COUNTY WILL
EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4417 8606 4417 8604 4401 8604 4395 8645
      4395 8646 4397 8646 4403 8651 4406 8651
      4408 8649 4412 8643 4418 8639
TIME...MOT...LOC 2157Z 251DEG 18KT 4412 8620 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 3, 3:15 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Grand Rapids MI
315 PM EDT Thu Aug 3 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 315 PM EDT Thu Aug 3 2017

A low pressure system will bring showers and thunderstorms through
tonight. Some showers will linger Friday and it will become breezy
and much cooler. Temperatures will average slightly below normal
for this time of year through the weekend into early next week
with high temperatures in the 70s.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 315 PM EDT Thu Aug 3 2017

Primary short term fcst concerns continue to involve determining
convective/svr wx potential through tonight.

Scattered thunderstorms will continue to develop late this
afternoon and early evening as a result of lift/forcing from a
warm front that is draped across our southern fcst area in
conjunction with ml cape values on the order of 1000-1500 j/kg.
This convection will drift slowly northeast and bring potential
for heavy rain and frequent lightning.

Most convection will not be severe but an isolated severe storm
or two is possible late this afternoon with large hail possible with
strongest elevated storms near to north of the warm front. Moderate
elevated instability is present. Isolated damaging wind gusts are
possible mainly over our southern fcst area near to south of I-96
where dcape values have reached around 700-800 j/kg.

Tornadic potential late this afternoon and early evening is very low
due to weak wind fields w/height and weak deep layer shear. The
potential for a very weak tornado is not zero though due to enhanced
directional shear near the warm front.

Additional convective development will occur this evening along
and ahead of the approaching cold front. The better chance for
severe wx with this feature will stay west of our area across
northern IL/southern WI due to more favorable frontal timing
coincident with peak daytime heating.

Nevertheless isolated strong to marginally severe storms are
possible this evening given slowly increasing deep layer shear
in conjunction with weak to moderate instability, lift from the
approaching front and ample low level moisture. Lack of stronger
sfc based instability ahead of the approaching cold front is the
primary mitigating factor for severe wx potential, and upper
level dynamics are also unfavorable.

It will become breezy and much cooler Friday with temperatures
mainly in the 60's most of the day and scattered lingering
showers. Fair wx will return Friday night through Saturday evening
as a high pressure ridge builds in.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM EDT Thu Aug 3 2017

It looks like cooler and wetter weather is on the way for Southwest
Lower Michigan through Thursday and in fact this will go well beyond
that.  CPC shows colder than normal likely through the 16th of
August. The CIPS analogs show a 91 pct chance of being below normal
through the 13th.

As I have continued to write about this week, we have our
hemispheric longwave pattern retrograding about 10 degrees of
longitude by early next week. This puts southwest Michigan near the
base of the longwave trough. For the most part we will be north to
the southern branch of the polar jet too. This will mean a better
chance of widespread rain as each system that moves through and it
also means for the most part cooler than normal.

The first system moves through to our south Sunday into Monday as a
flat wave. Areas near and south of I-96 are more likely to see
rainfall from this event than locations north of I-96. There will be
a dry period in the Tuesday into Wednesday time frame, but then
another system moves into the area as both an northern and southern
stream shortwave move through the base of the longwave trough (near
SW MI).  The models do not have a great handle on this but I do
believe this will be our next general rainfall event.

It should be noted that due the flat nature of these systems it may
well be most of the rainfall will be from rain showers and not
thunderstorms.  We will have to see as we get closer in time just
how much low level jet energy crosses the warm front ahead of each
of these waves.

Once again.... cooler and wetter expected this coming week with the
driest weather likely Tuesday into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM EDT Thu Aug 3 2017

We have a strong (early fall like intensity) synoptic system
moving through Lower Michigan today and Friday. Several bands of
thunderstorms should cross the TAF sites between now and midnight.
Storms could have hail, gusty winds and will have very heavy rain
and frequent lightning as they move through. Locally LIFR is
expected in the stronger storms.

After the cold front moves through the area just after midnight
VFR conditions should prevail until the secondary cold front
arrives with the colder air and very strong winds (surface and
aloft) just after sunrise. This will bring MVFR ceilings with
strong winds through most of the day Friday. Expect frequent rain
showers at AZO, GRR and MKG but less frequent at BTL, LAN and JXN
on Friday.

&&

.MARINE...
Issued at 315 PM EDT Thu Aug 3 2017

A small craft advisory remains in effect from early Friday morning
through Saturday morning. Brisk west winds to 30 knots will cause
wave heights to build to six to near ten feet Friday afternoon
through Friday evening. A beach hazards statement is also in
effect from Friday morning through Saturday morning. Scattered
thunderstorms will also pose a hazard to mariners through late
this evening.

&&

.HYDROLOGY...
Issued at 315 PM EDT Thu Aug 3 2017

Scattered slow moving thunderstorms will bring locally heavy
rainfall late this afternoon and early evening. Localized urban and
small stream type flooding issues are probable where the heaviest
rain falls/rain persists the longest. Significant hydro issues are
unlikely given dry antecedent conditions. An approaching cold front
will bring another round of showers and thunderstorms this evening
before precipitation tapers off rather quickly late tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Friday morning through Saturday
     morning for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 6 AM Friday to noon EDT Saturday for
     LMZ844>849.

&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...Laurens
MARINE...Laurens
Hazardous weather outlook, Aug 3, 11:20 AM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1120 AM EDT Thu Aug 3 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1120 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A marginal risk for severe thunderstorms exists this afternoon
through tonight. Damaging winds and large hail are the primary
risks. Locally heavy rain and frequent cloud to ground lightning
strikes may accompany any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few additional thunderstorms are possible Friday morning. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into tonight.

LMZ844>849-040800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1120 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms into tonight may pose a risk to mariners with
frequent cloud to water lightning strikes and gusty winds.

Swimming and boating conditions will become hazardous later
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The hazardous swimming and boating conditions will continue into
Saturday morning. Minor beach erosion is possible Friday due to high
winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today into tonight.

In the hours before

Local storm report, Aug 3, 2:52 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 ESE HUDSONVILLE       42.86N 85.85W
08/03/2017  M1.00 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

WH
Local storm report, Aug 3, 2:53 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             1 NW HUDSONVILLE        42.87N 85.87W
08/03/2017  M0.75 INCH       OTTAWA             MI   TRAINED SPOTTER

&&

WH
Local storm report, Aug 3, 2:56 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLOOD            1 NW JAMESTOWN          42.84N 85.86W
08/03/2017                   OTTAWA             MI   NWS EMPLOYEE

            ONE TO TWO FEET OF WATER OVER QUINCY STREET
            NEAR 32ND AVENUE.

&&

WH
Local storm report, Aug 3, 3:22 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 NNE ALTO              42.88N 85.37W
08/03/2017  E0.25 INCH       KENT               MI   PUBLIC

&&

WH
Special weather statement, Aug 3, 4:48 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
448 PM EDT THU AUG 3 2017

MIZ074-032145-
Jackson MI-
448 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY...

At 447 PM EDT, a strong thunderstorm was located near Leoni, or 8
miles east of Jackson, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Jackson...             Grass Lake...          Leoni...
Napoleon...            Oak Point...           Michigan Center...
Munith...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4215 8422 4225 8445 4242 8443 4242 8413
      4222 8413
TIME...MOT...LOC 2047Z 222DEG 16KT 4227 8424

JAM
Special weather statement, Aug 3, 5:08 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
508 PM EDT THU AUG 3 2017

MIZ037-032215-
Mason MI-
508 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY...

At 507 PM EDT, a strong thunderstorm was located near Ludington SP,
moving east-northeast at 20 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Ludington...           Ludington SP...        Fountain...
Free Soil...           Freesoil...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4417 8604 4406 8604 4396 8646 4404 8651
      4407 8651 4412 8643 4418 8639
TIME...MOT...LOC 2107Z 251DEG 19KT 4410 8650

JAM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:28 AM EDTSmall Craft AdvisoryGRR56 hr
Aug 3, 3:35 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren56 hr
Aug 3, 1:30 PM EDTSpecial Weather StatementGRRAllegan, Van Buren60 min
Aug 3, 1:40 PM EDTSpecial Marine WarningGRR65 min
Aug 3, 1:43 PM EDTSevere Thunderstorm WarningGRRAllegan62 min
Aug 3, 2:02 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa58 min
Aug 3, 2:17 PM EDTAreal Flood AdvisoryGRROttawa118 min
Aug 3, 2:43 PM EDTSpecial Marine WarningGRR62 min
Aug 3, 2:43 PM EDTSpecial Weather StatementGRRKent62 min
Aug 3, 3:06 PM EDTSevere Thunderstorm WarningGRRIonia, Kent39 min
Aug 3, 3:45 PM EDTSpecial Marine WarningGRR60 min
Aug 3, 4:44 PM EDTSpecial Marine WarningGRR61 min
Aug 3, 4:48 PM EDTSpecial Weather StatementGRRJackson57 min
Aug 3, 5:08 PM EDTSpecial Weather StatementGRRMason67 min
Aug 3, 5:33 PM EDTSpecial Weather StatementGRREaton, Ingham42 min
Aug 3, 5:44 PM EDTSevere Thunderstorm WarningGRROsceola26 min
Aug 3, 6:09 PM EDTSpecial Weather StatementGRRClinton66 min
Aug 3, 6:31 PM EDTSpecial Weather StatementGRRMason, Muskegon, Oceana59 min
Aug 3, 7:25 PM EDTSpecial Weather StatementGRRLake50 min
Aug 3, 7:59 PM EDTSpecial Weather StatementGRROsceola31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.